1. Spring Sale 10% Off @ LifeGivingStore.com Till June 10th With Coupon Code: SPRING2020
    Click Here!
    Dismiss Notice
  2. LifeGivingStore.com New Products List:
    Natural Dessicated Thyroid

    Magnesium Hydroxide

    Dismiss Notice

A Case Of Serotonin Syndrome Following Cyproheptadine Withdrawal

Discussion in 'Scientific Studies' started by jyb, Feb 18, 2016.

  1. jyb

    jyb Member

    Joined:
    Nov 9, 2012
    Messages:
    2,765
    Location:
    UK
  2. tara

    tara Member

    Joined:
    Mar 29, 2014
    Messages:
    10,185
    Gender:
    Female
    I'm reading it like this: if you are taking a serotonin-raising drug, anti-serotonergic drugs may help protect against them. If you stop the anti-serotonin drug, the serotonin-raising drug may become more dangerous.
    Or possibly: you might get a worse serotonin rebound in this situation when you stop the anti-serotonin drug?
    Is this how you are reading it?

    This is relevant for me because I take triptans (which I think may raise serotonin) fairly frequently. I'm not happy about them, but I haven't found anything else yet that provides relief. I've played a little with cypropheptadine to see if I can head off migraines before they take over, mostly less, but a couple of times used 4mg twice in an hour as recommended on the packet.
     
  3. Peata

    Peata Member

    Joined:
    Jun 12, 2013
    Messages:
    3,400
    Gender:
    Female
    Just from reading, it sounds like she was on an SSRI (raising serotonin) and they added Cyproheptadine for appetite (it's also prescribed sometimes while on SSRI to take when you want to have sex since it helps block the libido-deadening effect of the SSRI). She went off Cypro and had a rebound of higher serotonin since it was no longer there to hold down the serotonin.

    I know when I went off serotonin-lowering drug or supplement, I had some mild "withdrawals" that I took to be serotonin going back up.
     
  4. barefooter

    barefooter Member

    Joined:
    Aug 22, 2013
    Messages:
    216
    Doctors seriously prescribe a drug to lower serotonin while on an SSRI. Wow, the stupidity of the medical establishment never ceases to amaze me.
     
  5. Peata

    Peata Member

    Joined:
    Jun 12, 2013
    Messages:
    3,400
    Gender:
    Female
    Yes, I was even given an Rx for Viagra back when I took an SSRI. The doctor wanted me to try it since the SSRI took away the sexual part of my life - I had no desire, no feeling, it completely killed that part of my life. I got ONE pill of Viagra filled (I think the pharmacists were laughing at me since the Rx was in my name, a woman). Anyway, something told me not to take it, so I never did.

    I didn't like the SSRIs either for so many reasons, and didn't want to take those either, but at various times, I felt like I had no choice at the time, I resisted it time and again as I tried so many things, natural stuff, etc., and the SSRI was something that offered some relief at least short term, despite the side effects. Thank goodness that's in the past.
     
  6. aguilaroja

    aguilaroja Member

    Joined:
    Jul 24, 2013
    Messages:
    832
    The case study is a bit weird. As Tara and Peata noted,the person was simultaneously given one drug that increases serotonin (sertraline/Zoloft, an SSRI) and another that lowers it (cyproheptadine).

    Numerous case reports describe sertraline by itself causing serotonin_syndrome. Even more case reports describe unfortunate combinations of sertraline and various other drugs provoking serotonin_syndrome. Sertraline can even mix poorly with phototherapy.

    Sertraline by itself, is known to have psychiatric side effects that include agitation, without serotonin_syndrome as usually described.

    The authors themselves described this as "due to unopposed action of sertraline (serotonergic agent) even at a therapeutic dosage." As Tara and Peata also noted, removing cyproheptadine suddenly unmasked effects of sertraline/Zoloft.

    The successful treatment in the case was by both re-starting the cyproheptadine AND stopping the sertraline/Zoloft.

    The case is additional evidence that some medications don't mix well with sertraline. Of course, many medications are better started and stopped gradually, to prevent extreme effects.
    ---
    Serotonin syndrome following a single 50 mg dose of sertraline in a child. - PubMed - NCBI
    Serotonin syndrome following a single 50 mg dose of sertraline in a child.
    Phan H, Casavant MJ, Crockett S, Lee A, Hall MW, Nahata MC.
    Clin Toxicol (Phila). 2008 Nov;46(9):845-9. doi: 10.1080/15563650801938654.

    Serotonin syndrome associated with sertraline monotherapy at therapeutic doses. - PubMed - NCBI
    Serotonin syndrome associated with sertraline monotherapy at therapeutic doses.
    Ozdemir S, Yalug I, Aker AT.
    Prog Neuropsychopharmacol Biol Psychiatry. 2008 Apr 1;32(3):897-8. Epub 2007 Nov 23.

    Side effects after phototherapy implementation in addition to fluoxetine or sertraline treatment: a report of two cases. - PubMed - NCBI
    Side effects after phototherapy implementation in addition to fluoxetine or sertraline treatment: a report of two cases.
    Swiecicki L, Szafrański T.
    "Serotonergic-type side effects (like diarrhea, hyperthermia, nausea, confusion) were seen after phototherapy in patients receiving fluoxetine or sertraline. Phototherapy was discontinued and symptoms completely resolved."

    Sertraline - Wikipedia, the free encyclopedia
    "Compared to other SSRIs sertraline tends to be associated with a higher rate of psychiatric side effects and diarrhea. It tends to be more activating (that is, associated with a higher rate of anxiety, agitation, insomnia, etc.) than other SSRIs, aside from fluoxetine."
     
  7. goodandevil

    goodandevil Member

    Joined:
    May 27, 2015
    Messages:
    978
    Beautiful!
     
Loading...